Alert archive / Michigan / Tornado Warnings in 2019
Tornado Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Sep 11, 2019, 8:30 PM EDT for Eaton County, Michigan. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2019, 8:30 PM EDT (00:30 UTC)
- Expired
- Sep 11, 2019, 8:44 PM EDT
- In force
- 14 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
County Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 8:30 PM EDT | TSTM WND DMG | 2 E Woodbury, MI | DEBRIS FOUND ON THE ROAD DUE TO STRONG THUNDERSTORMS WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 2:31 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
309
WFUS53 KGRR 120030
TORGRR
MIC045-120100-
/O.NEW.KGRR.TO.W.0005.190912T0030Z-190912T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
830 PM EDT Wed Sep 11 2019
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Northern Eaton County in south central Michigan...
* Until 900 PM EDT.
* At 830 PM EDT, a tornado producing storm was located near Lake
Odessa, or 11 miles southeast of Lowell, moving southeast at 45
mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Charlotte around 900 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Sunfield, Gresham and Woodbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4271 8469 4257 8486 4268 8506 4275 8508
4277 8507 4277 8500
TIME...MOT...LOC 0030Z 305DEG 37KT 4283 8516
TORNADO...OBSERVED
HAIL...0.00IN
$$
BORCHARDT1 follow-up statement
067
WWUS53 KGRR 120044
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
844 PM EDT Wed Sep 11 2019
MIC045-120054-
/O.CAN.KGRR.TO.W.0005.000000T0000Z-190912T0100Z/
Eaton MI-
844 PM EDT Wed Sep 11 2019
...THE TORNADO WARNING FOR NORTHERN EATON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central and southwestern Michigan.
LAT...LON 4271 8469 4257 8486 4268 8506 4275 8508
4277 8507 4277 8500
TIME...MOT...LOC 0041Z 305DEG 37KT 4275 8500
$$
MEADEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Sep 11, 8:05 PM EDT, 25 minutes earlier.
Area forecast discussion, Sep 11, 8:05 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 805 PM EDT Wed Sep 11 2019 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 301 PM EDT Wed Sep 11 2019 - Risk for severe thunderstorms with heavy rain this evening - Another round of storms possible later Thursday into Friday - Hazardous winds and waves over Lake Michigan Friday into Saturday - Cooler for the weekend && .DISCUSSION...(This evening through next Wednesday) Issued at 301 PM EDT Wed Sep 11 2019 The main challenges in the forecast period deal with the potential for severe weather through Friday. For the remainder of this afternoon into the evening the combination of stronger effective deep layer shear and abundant ML CAPE supports the risk for severe weather. A boundary has slipped down into the northern parts of the CWA with a strong cell noted over Lake MI tracking along this zone. This cell is headed east and should continue to increase as it comes ashore. Low level helicity values are highest across the north for now. That is forecasted to shift east southeast through the evening. There is some uncertainty as to how far south the severe convection will go. Over the next few hours the Holland to Grand Rapids area should be in a lull...with satellite imagery showing not much cloud growth there as the wind comes off the water. However later this afternoon and more so this evening the storms could organize into a line and drop down through the remainder of the CWA. Low clouds may linger for much of Thursday which would limit the severe risk. However the approach of the mid level shortwave Thursday evening into Friday morning will support increasing shear and the potential for general destabilization. It may take until we see some heating on Friday for that severe risk to see a significant increase. A cool down arrives Friday into Saturday. Some warm air advection is shown on Sunday but that may result in a period of overrunning and showers. After that for Monday into Wednesday...another surge of warm air advects in from the south with well above normal temperatures forecasted. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 805 PM EDT Wed Sep 11 2019 We expect area of storms to continue to move through the area early tonight with gusty winds and briefly heavy rain. Since the frontal boundary that is coming through the area is expected to stall near I-94 it is possible that TAF sites along both I-94 and I-96 may see showers and thunderstorms to around 09z. I did not keep the storms in the TAFs that long since I was not sure this would actually happen but it is something to be aware of. After the storms move out we will be in the cold air north of the front so we expect MVFR/IFR cigs most of the day on Thursday. Showers would not be out of the question, since the front is just south of the area. More storms should move back late Thursday night or Friday. && .MARINE... Issued at 301 PM EDT Wed Sep 11 2019 A wind shift will drop south through the marine sites for the rest of the afternoon into tonight as the storms track through the region. Then as the cold front moves through Thursday night into Saturday morning the winds and waves will likely become hazardous for mariners and swimmers. Any storms through the period could generate high winds and waves. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...MJS DISCUSSION...MJS AVIATION...WDM MARINE...MJS
Hazardous weather outlook, Sep 11, 10:58 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1058 AM EDT Wed Sep 11 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121500- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1058 AM EDT Wed Sep 11 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a slight risk for severe weather this afternoon and evening. The main threats are damaging winds with downed tree limbs, large hail, and a brief/weak tornado. Torrential rainfall and localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible through early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ844>849-121500- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1058 AM EDT Wed Sep 11 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms with frequent lightning, large hail, and strong winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves may be hazardous to small craft Thursday night through Saturday. BORCHARDT
In the hours before
Local storm report, Sep 11, 6:00 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 1 NNE NEWAYGO 43.44N 85.79W
09/11/2019 NEWAYGO MI EMERGENCY MNGR
REPORT OF SCATTERED TREES DOWN. LINES DOWN
NEAR M37 AND 56TH ST.
&&Local storm report, Sep 11, 6:39 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG SIX LAKES 43.43N 85.15W
09/11/2019 MONTCALM MI TRAINED SPOTTER
REPORT OF TREES DOWN. TIME ESTIMATED.
&&Local storm report, Sep 11, 7:25 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL VESTABURG 43.40N 84.91W
09/11/2019 E1.50 INCH MONTCALM MI PUBLIC
SOCIAL MEDIA PICTURE. TIME ESTIMATED BY
RADAR.
&&
TJTLocal storm report, Sep 11, 7:52 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 2 E WALKER 42.99N 85.72W
09/11/2019 KENT MI PUBLIC
SEVERAL LARGE TREES DOWN AND POWER OUT.
&&
TJTLocal storm report, Sep 11, 8:01 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST EAST GRAND RAPIDS 42.95N 85.61W
09/11/2019 M53 MPH KENT MI CO-OP OBSERVER
&&
TJTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:26 PM EDT | Special Marine Warning | GRR | 94 min | |
| Sep 12, 12:25 AM EDT | Special Marine Warning | GRR | 65 min | |
| Sep 12, 3:02 AM EDT | Small Craft Advisory | GRR | 57 hr |
Nearby
Tornado Warnings in Michigan, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.